MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 33MM HEADED SCREW; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. 33MM HEADED SCREW; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 00579104400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the screw head broke on insertion into femoral cutting block.Event occurred during use, while the instrument was inside the patient.Procedure was completed using a sn back up device.A surgical delay of less than 30 minutes was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that the screw head broke on insertion into femoral cutting block.Event occurred during use, while the instrument was inside the patient.All the pieces were extracted without incident.Procedure was completed using a sn back up device.A surgical delay of less than 30 minutes was reported.
 
Additional Manufacturer Narrative
H11: corrected information was provided in b5.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details the device broke during use; however, it was reported that the procedure was successfully completed with a backup device without patient injury within a 0-30 minute surgical extension.No responses to clinical requests have been received as of the date of this medical investigation; therefore, the root cause of the reported event could not be concluded.Patient impact beyond the reported surgical extension and successful modified procedure are not anticipated since no patient injury is being alleged.No further medical assessment is warranted at this time.Should additional clinically relevant documentation/information become available, the medical investigation task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
33MM HEADED SCREW
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10597286
Report Number1020279-2020-04920
Device Sequence Number14188275
Product Code LXH
UDI-Device Identifier00885556618981
UDI-Public00885556618981
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number00579104400
Device Catalogue Number00579104400
Device Lot Number63801173
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer11/02/2020
06/05/2021
Initial Report FDA Received Date09/28/2020
Supplement Report FDA Received Date11/16/2020
06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;